SEARCH WITHIN CONTENT
VOLUME 15 , ISSUE 2 ( July-December, 2021 ) > List of Articles
Sunil KG Patil, Ume Hani, Khushboo Dewani, Shivakumar Thandavamurthy, Mahesh R Gowda
Keywords : Atypical presentation, COVID-19, Drug overdose, Pandemic
Citation Information : Patil SK, Hani U, Dewani K, Thandavamurthy S, Gowda MR. Atypical Presentation of COVID-19 in a Patient with Polysubstance Use and Retroviral Positive Status. Ind J Priv Psychiatry 2021; 15 (2):98-100.
License: CC BY-NC 4.0
Published Online: 31-12-2021
Copyright Statement: Copyright © 2021; The Author(s).
Aim: To know the uncommon presentations of coronavirus disease 2019 (COVID-19) in patients with psychiatric illness for early diagnosis. Background: The COVID-19 pandemic has been associated with multiple mental health issues. A recent survey by the Indian Psychiatric Society also highlighted the presence of stress, anxiety, depression, insomnia, fear, and cognitive defects in patients with COVID-19. The occurrence of COVID-19 in people with the psychiatric illness may present with various challenges right from diagnosis to treatment. Case description: A 41-year-old male with a history of multiple substance use, in dependence pattern for alcohol, opioids, benzodiazepines, Cannabis, and tobacco, since the past 20 years presented with a history of generalized fatigue for 1 day and drowsiness since morning. The patient was on antiretroviral treatment since 4 years. The patient had a history of multiple attempts of deliberate self-harm (DSH) of impulsive type and a history of an overdose of prescribed medicines (quetiapine and nitrazepam) as well. In view of the history of DSH, drug overdose was suspected in the absence of the history of reuse of substances. However, the real-time polymerase chain reaction (RT-PCR) was positive for severe acute respiratory syndrome coronavirus 2 (SARS-CoV-2), and a minimal improvement happened on drug overdose-related treatment. Conclusion: These patients pose a challenge in the prevention and control of COVID-19 spread. It also hinders the diagnosis and effective management leading to further complications. Among patients with polysubstance use and also among immunocompromised populations, the presence of atypical symptoms should raise a suspicion of COVID-19 and screening protocols should be revaluated. Clinical significance: A comprehensive understanding of the atypical symptoms should be helpful in identifying and effectively managing COVID-19. This also emphasizes the use of appropriate protection during clinical contact with every patient keeping in mind the risk of infection.
© Jaypee Brothers Medical Publishers (P) LTD.